Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Goodland, KS

July 2, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2004, 5:16 PM MDT for Yuma County, Colorado. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2004, 5:16 PM MDT (23:16 UTC)
Expired
Jul 2, 2004, 6:15 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:20 PM MDTHAIL 0.754 Nw Yuma, CO
Jul 2, 5:35 PM MDTHAIL 1Yuma, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 022316
SVRGLD
COC125-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF YUMA...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUMA AROUND 530 PM MDT...
  CLARKVILLE AROUND 530 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 4028 10292 4010 10290 4001 10255 4042 10241
      4043 10273

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:00 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 2, 5:00 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT FRI JUL 2 2004

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS ARE SLOWLY APPROACHING
THE NORTHWEST CORNER OF THE FORECAST AREA AND AN UPDATE WILL BE
ISSUED TO INCLUDE A SLIGHT CHANCE MENTION ACROSS YUMA AND DUNDY
COUNTIES. SUBSIDENCE/DRIER MID LEVEL AIR FURTHER EAST SHOULD LIMIT
EASTWARD EXTENT.

&&

.PREV DISCUSSION...
250 PM MDT FRI JUL 2 2004

CHALLENGES ARE SLIGHT CHANCE FOR EARLY EVENING
STORMS IN SOUTHWEST TONIGHT...HIGH TEMPERATURES ON SAT AND CHANCES
FOR DRY LINE THUNDERSTORMS SAT NIGHT.

THE BIG UPPER STACKED LOW CONTINUES TO MOVE SLOWLY TO THE EAST NEAR
THE KANSAS CITY AREA THIS AFTERNOON. BEHIND IT THE UPPER RIDGE MOVES
INTO THE HIGH PLAINS AREA TONIGHT AND SAT. A SMALL COLD POCKET
ASSOCIATED WITH THE DEPARTING LOW IS COMBINING WITH LIFT ALONG THE
PALMER DIVIDE IN FAR EAST CO THIS AFTERNOON TO PROVIDE ISOLATED
THUNDERSTORMS. A FEW COULD HOLD ON INTO THE EVENING IN MY FAR SW
COUNTIES BEFORE WEAKENING AS THEY TURN SE IN THE UPPER FLOW. AFTER 8
PM OR SO EXPECT THE NIGHT TO CALM DOWN AND BE MOSTLY CLEAR. LOWS
AGAIN IN THE UPPER 50S TO LOWER 60S.

SAT STILL LOOKS TO BE A HOT DAY WITH TEMPERATURES SLIPPING INTO THE
LOW TO MID 90S WITH LOTS OF SUNSHINE AND A LIGHT DOWNSLOPE WIND IN
THE WEST. AS A RESULT OF THIS DOWNSLOPE IN THE WEST...THE LEE TROUGH
MOVES SLOWLY TO THE EAST...AND A SOUTH WIND IN THE EAST A DRY LINE
LOOKS TO SET UP JUST EAST OF THE KANSAS AND COLORADO BORDER. LATE IN
THE AFTERNOON AND INTO THE EVENING THIS LOOKS TO TRIGGER A FEW
THUNDERSTORMS. DURING THE EVENING A WEAK SHORTWAVE APPROACHES FROM
THE WEST PASSING ACROSS OR THROUGH THE RIDGE. THIS SHOULD ADD SOME
ENERGY TO DRY LINE STORMS AND WILL MOVE THEM SLOWLY TO THE EAST.
AFTER MIDNIGHT THINGS QUITE DOWN AND COOL AGAIN.

SUN CLOUDINESS INCREASES AS THE RIDGE MOVES TO THE EAST AND A
STRONGER SHORTWAVE APPROACHES DURING THE AFTERNOON. HIGH
TEMPERATURES SLIGHTLY LOWER THAN SAT...IN THE 80S TO LOWER 90S. BY
NIGHTFALL SCATTERED SHOWERS AND THUNDERSTORMS SPREAD OVER THE HIGH
PLAINS AND MOVE TO THE EAST...REGRETFULLY POSSIBLY ADDING A WEATHER
THREAT TO OUTDOOR INDEPENDENCE DAY AND NIGHT ACTIVITIES.

MON THE SHORTWAVE FINALLY MOVES OUT TO THE EAST AND A WEAK COLD
FRONT BEGINS TO MOVE SOUTH DOWN THE HIGH PLAINS COOLING TEMPERATURES
FOR THE NEXT FEW DAYS INTO THE 70S AND 80S. THIS IS A SLOW PROCESS
AS WINDS ALOFT ARE ALMOST PARALLEL TO THE FRONT. PRECIP CHANCES END
LATE TUE OR EARLY WED AS A SURFACE HIGH PUSHES SOUTHEAST ACROSS THE
NORTH CENTRAL PLAINS.

DURING THE DAY THU TEMPERATURES RETURN TO THE 90S AS THE UPPER RIDGE
MOVES ACROSS AND SW FLOW RETURNS ALOFT. SCATTERED SHOWERS AND
THUNDERSTORMS RETURN TO THE FORECAST THU EVENING AND NIGHT AND AGAIN
ON FRI.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC/MWM
Hazardous weather outlook, Jul 2, 10:15 AM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT FRI JUL 2 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1015 AM MDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ON THE PALMER DIVIDE NEAR LIMON
THIS AFTERNOON...AND MOVE INTO WESTERN KIT CARSON AND CHEYENNE
COUNTIES OF COLORADO. OTHER STORMS WILL DEVELOP OVER SOUTHEAST
WYOMING...AND POSSIBLY REACH YUMA COUNTY THIS EVENING BEFORE
DISSIPATING AFTER SUNSET. THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO
STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND GUSTY WINDS.
HOWEVER...THE RISK DOES NOT APPEAR GREAT ENOUGH TO WARRANT SPOTTER
ACTIVATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SATURDAY...A DRY LINE WILL SET UP OVER NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA. AT THE SAME TIME...A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE IN FROM THE WEST. AT THIS TIME...ENOUGH
INSTABILITY AND MOISTURE WILL BE IN PLACE THAT SOME OF THESE STORMS
COULD BECOME SEVERE. ON SUNDAY...A STRONG UPPER LEVEL DISTURBANCE
WILL MOVE IN FROM THE WEST. DEPENDING ON HOW WIDESPREAD THE
THUNDERSTORMS ARE ON SATURDAY AND SATURDAY NIGHT...ENOUGH MOISTURE
SHOULD BE IN PLACE TO ALLOW THUNDERSTORMS TO DEVELOP AGAIN. BECAUSE
OF THE STRENGTH OF THE UPPER SYSTEM AND THE INSTABILITY IN
PLACE...THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

ON MONDAY AFTERNOON AND EVENING...ANOTHER UPPER LEVEL STORM SYSTEM
AND A STRONG COLD FRONT WILL MOVE IN FROM THE NORTHWEST. THIS WILL
SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ONCE
AGAIN. THE TUESDAY THROUGH THURSDAY TIME PERIOD LOOKS DRY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER/JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:08 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.